North Dakota, 2018

Hail in North Dakota, May 17, 2018

May 17, 2018 · NWS BIS · 3 events in 3 counties and zones

A frontal boundary draped through North Dakota served as the focal point of two rounds of isolated severe hail. The first round of severe weather occurred in the morning in the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A frontal boundary draped through North Dakota served as the focal point of two rounds of isolated severe hail. The first round of severe weather occurred in the morning in the north. The second round developed in the afternoon and produced large hail in the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 17, 7:27 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 17, 7:27 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
827 AM CDT Thu May 17 2018

.UPDATE...
Issued at 824 AM CDT Thu May 17 2018

Raised the POPs across North Central North Dakota this morning and
also south central. The convective system across the
southwest/south central seems to be weakening a bit. Still think
the main activity will be tonight.

UPDATE Issued at 612 AM CDT Thu May 17 2018

Precipitation chances were increased across south central North
Dakota this morning as an area of showers and thunderstorms across
southwest North Dakota is holding together and expected to
continue to push off to the east.

&&

.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Thu May 17 2018

A quasi-stationary frontal boundary across northern North dakota
will be the focus for showers and thunderstorms today.

Mid 50s dewpoints are slowly working their way into North Dakota
this morning. By this afternoon instability should approach the
2,000-3,000 J/KG range. This, combined with the nearby front and
upper level wave should produce all the required ingredients for
severe thunderstorms.

Most models depict around 30-40 knots of 0-6 km shear parallel to
the front. This should be sufficient to produce rotating
updrafts. Initially, some discrete storms may develop across
southwest or central North Dakota. If this occurs these discrete
storms have the potential of producing all types of severe
weather...including a few tornadoes. A veering wind profile and
the presence of a nearby boundary, combined with relatively low
LCLs could lead to an initial tornado threat. SPC has placed most
of southwest and south central North Dakota in a slight risk with
a 4% tor probability. However, discrete storms should be
relatively short- lived as they will likely remain rooted to and
train along the boundary. This would favor a quick transition to
convective line segments. Therefore, the severe threat should
diminish somewhat by the evening and favor more of a hail/wind
focus. Very heavy rain is likely in any thunderstorm that develops
with PWAT values around 1.4 inches.

.LONG TERM...(Friday through Wednesday)
Issued at 358 AM CDT Thu May 17 2018

Numerous showers and scattered thunderstorms are expected into
Friday. Depending on how far south the boundary pushes by Friday
afternoon will determine whether or not southeast North Dakota has
much of a severe storm threat. The heaviest rainfall should fall
across south central North Dakota through the James River Valley.
In total 1-2 inches seems plausible. Some isolated locations could
see upwards of 2 inches.

Cooler weather will then be seen for the weekend and scattered
light frost will be a threat both Saturday morning north central
and Sunday morning southwest.

The remainder of the forecast period will see a gradual warming
trend with generally dry weather until Tuesday and wednesday with
scattered showers and thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 612 AM CDT Thu May 17 2018

Scattered showers and isolated thunderstorms are possible across
western and central North Dakota through this morning. More
widespread showers and thunderstorms are expected later this
afternoon/evening. A few thunderstorms could be severe across the
southwest and south central. IFR conditions in thunderstorms are
likely. MVFR ceilings will develop across northern North Dakota
Thursday afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, May 17, 3:11 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Bismarck ND
411 AM CDT Thu May 17 2018

NDZ001>005-009>013-180915-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
411 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. Some could be strong with hail
up to nickle size and winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ017>023-025-031>037-040>048-050-051-180915-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
411 AM CDT Thu May 17 2018 /311 AM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible along and south of
Highway 200. The main hazards will be large hail up to golf ball
size and damaging wind gusts up to 70 mph. A few tornadoes and
very heavy rainfall are also possible with severe storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible southeast on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed this afternoon and evening
along and south of Highway 200.

AJ

In the hours before

Special weather statement, May 17, 7:09 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
809 AM CDT THU MAY 17 2018

NDZ011-171345-
Ward ND-
809 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARD COUNTY UNTIL
845 AM CDT...

At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Minot Air Force Base, or 7 miles north of Minot,
moving north at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Northern Minot, Minot Air Force Base, Burlington and Wolseth.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4846 10109 4823 10121 4828 10143 4846 10138
TIME...MOT...LOC 1309Z 197DEG 19KT 4833 10128

SCHILD
Special weather statement, May 17, 7:18 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
818 AM CDT THU MAY 17 2018

NDZ048-171400-
La Moure ND-
818 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAMOURE COUNTY UNTIL 900
AM CDT...

At 818 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Dickey, or 11 miles northeast of Edgeley, moving
northeast at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Marion, Adrian, Dickey, Grand Rapids and Berlin.

LAT...LON 4631 9851 4643 9870 4663 9857 4663 9834
      4661 9827 4651 9812
TIME...MOT...LOC 1318Z 223DEG 18KT 4645 9851

SIMOSKO
Local storm report, May 17, 7:23 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
823 AM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HAIL             2 NNW MINOT             48.26N 101.31W
05/17/2018  M0.50 INCH       WARD               ND   PUBLIC

            HAIL WAS REPORTED TO BE ABOUT PEA TO DIME
            SIZED.

&&
Special weather statement, May 17, 7:26 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
826 AM CDT THU MAY 17 2018

NDZ051-171415-
Dickey ND-
826 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DICKEY COUNTY UNTIL
915 AM CDT...

At 826 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Kulm, or 17 miles southwest of Edgeley, moving
northeast at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Monango and Merricourt.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4612 9901 4616 9900 4628 9894 4628 9861
      4610 9853 4601 9883
TIME...MOT...LOC 1326Z 223DEG 18KT 4613 9886

SIMOSKO
Special weather statement, May 17, 7:33 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
833 AM CDT THU MAY 17 2018

NDZ012-171415-
McHenry ND-
833 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCHENRY COUNTY
UNTIL 915 AM CDT...

At 833 AM CDT, Doppler radar was tracking a strong thunderstorm over
Denbigh, or 26 miles west of Rugby, moving northeast at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Towner, Denbigh and Bantry.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4845 10028 4844 10028 4824 10055 4828 10067
      4853 10062
TIME...MOT...LOC 1333Z 205DEG 17KT 4832 10056

SCHILD
Special weather statement, May 17, 7:49 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
849 AM CDT THU MAY 17 2018

NDZ003-004-011-171430-
Bottineau ND-Ward ND-Renville ND-
849 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARD...SOUTHWESTERN
BOTTINEAU AND SOUTHEASTERN RENVILLE COUNTIES UNTIL 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glenburn, or 16 miles north of Minot, moving northeast at 15 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Minot Air Force Base, Glenburn and Wolseth.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4855 10106 4849 10106 4838 10122 4837 10136
      4865 10129
TIME...MOT...LOC 1349Z 208DEG 13KT 4847 10125

SCHILD

The radar

The Minot AFB radar (KMBX), 25 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McHenry

When
May 17, 8:30 AM CST to 8:33 AM CST
Where
McHenry County, 1.38 mi N of Milroy
Measured
1 in hail
Reported by
Public
Coordinates
48.450, -100.530

Hail, McIntosh

When
May 17, 2:45 PM CST to 2:49 PM CST
Where
McIntosh County, 2.76 mi S of Ashley
Measured
1.75 in hail
Reported by
Public
Coordinates
45.990, -99.370

Hail, Sioux

When
May 17, 2:10 PM MST to 2:13 PM MST
Where
Sioux County, 1.38 mi N of Selfridge
Measured
1 in hail
Reported by
Public
Coordinates
46.050, -100.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751507, 751510, 751508.